Alert archive / Minnesota / Wind Advisories in 2024
Wind Advisory 12, NWS Grand Forks, ND
NWS Grand Forks, ND issued this wind advisory at May 21, 2024, 2:55 AM CDT for 13 counties in Minnesota; 4 counties in North Dakota. It took effect at May 21, 2024, 12:00 PM CDT. It was in force for 10 hr.
The area
The counties it named.
The facts
- Issued
- May 21, 2024, 2:55 AM CDT (07:55 UTC)
- In effect from
- May 21, 2024, 12:00 PM CDT
- Expired
- May 21, 2024, 9:39 PM CDT
- In force
- 10 hr
- Issued by
- NWS Grand Forks, ND
Counties Becker County, MN, Beltrami County, MN, Clay County, MN, Clearwater County, MN, Grant County, MN, Hubbard County, MN, Lake of the Woods County, MN, Mahnomen County, MN, Norman County, MN, Otter Tail County, MN, Polk County, MN, Wadena County, MN, Wilkin County, MN, Cass County, ND, Ransom County, ND, Richland County, ND, Sargent County, ND
The radar
The Fargo/Grand Forks radar (KMVX), 111 km from the middle of the area, began a volume at 07:53 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
International Fa, MN (KINL), launched 00:00Z, 7.9 hours before the alert went out and 273 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 31 J/kg
- Mixed-layer CIN
- -43 J/kg
- Mixed-layer LCL
- 964 m above ground
- 0-6 km bulk shear
- 55 kt
- 0-1 km storm-relative helicity
- 28 m²/s²
- 0-3 km storm-relative helicity
- 122 m²/s²
- Significant tornado parameter
- -0.0
- Supercell composite
- -0.0
The text
As transmitted.
677 WWUS73 KFGF 210755 NPWFGF URGENT - WEATHER MESSAGE National Weather Service Grand Forks ND 255 AM CDT Tue May 21 2024 MNZ003-029-030-040-NDZ039-049-052-053-211600- /O.NEW.KFGF.WI.Y.0012.240521T1700Z-240522T0400Z/ Clay-Wilkin-West Otter Tail-Grant-Cass-Ransom-Sargent-Richland- Including the cities of Ashby, Wahpeton, Enderlin, Lawndale, Elbow Lake, Moorhead, Fergus Falls, Fargo, Erdahl, Forman, Hoffman, Milnor, Gwinner, Herman, Rutland, Barrett, Breckenridge, McLeod, and Lisbon 255 AM CDT Tue May 21 2024 ...WIND ADVISORY IN EFFECT FROM NOON TODAY TO 11 PM CDT THIS EVENING... * WHAT...North winds 20 to 35 mph with gusts up to 50 mph expected. * WHERE...In Minnesota, Clay, Grant, West Otter Tail, and Wilkin Counties. In North Dakota, Cass, Ransom, Richland, and Sargent Counties. * WHEN...From noon today to 11 PM CDT this evening. * IMPACTS...Gusty winds will blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. && $$ DJR
2 follow-up statements
827 WWUS73 KFGF 211344 NPWFGF URGENT - WEATHER MESSAGE National Weather Service Grand Forks ND 844 AM CDT Tue May 21 2024 MNZ002-022-023-027-028-031-032-212145- /O.EXB.KFGF.WI.Y.0012.240521T1700Z-240522T0600Z/ Norman-Mahnomen-South Clearwater-West Becker-East Becker-East Otter Tail-Wadena- Including the cities of Naytahwaush, Alida, Henning, Battle Lake, Waubun, Lake Itasca, Upper Rice Lake, Wolf Lake, Flaming, Ada, Staples Airport, Twin Valley, Menahga, Faith, Mahnomen, Syre, Parkers Prairie, New York Mills, Long Lost Lake, Ebro, Shoreham, Wadena, Halstad, Roy Lake, Detroit Lakes, Perham, Lower Rice Lake, and Hadler 844 AM CDT Tue May 21 2024 ...WIND ADVISORY IN EFFECT FROM NOON TODAY TO 1 AM CDT WEDNESDAY... * WHAT...North winds 25 to 35 mph with gusts up to 50 mph expected. * WHERE...Wadena, East Becker, Mahnomen, Norman, South Clearwater, West Becker, and East Otter Tail Counties. * WHEN...From noon today to 1 AM CDT Wednesday. * IMPACTS...Gusty winds will blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. && $$ MNZ006-009-015>017-024-212145- /O.EXB.KFGF.WI.Y.0012.240521T1900Z-240522T1200Z/ Lake Of The Woods-North Beltrami-East Polk-North Clearwater-South Beltrami-Hubbard- Including the cities of Rosby, McIntosh, Lavinia, Ponemah, Red Lake, Park Rapids, Emmaville, Redby, Bagley, Baudette, Clearbrook, Fertile, Erskine, Fosston, Nary, Hubbard, and Bemidji 844 AM CDT Tue May 21 2024 ...WIND ADVISORY IN EFFECT FROM 2 PM THIS AFTERNOON TO 7 AM CDT WEDNESDAY... * WHAT...North winds 25 to 35 mph with gusts up to 50 mph expected. * WHERE...Hubbard, Lake Of The Woods, North Beltrami, South Beltrami, East Polk, and North Clearwater Counties. * WHEN...From 2 PM this afternoon to 7 AM CDT Wednesday. * IMPACTS...Gusty winds will blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. && $$ MNZ003-029-030-040-NDZ039-049-052-053-212145- /O.EXT.KFGF.WI.Y.0012.240521T1700Z-240522T0600Z/ Clay-Wilkin-West Otter Tail-Grant-Cass-Ransom-Sargent-Richland- Including the cities of Fargo, Erdahl, Enderlin, Gwinner, Fergus Falls, Elbow Lake, Milnor, Herman, McLeod, Moorhead, Forman, Rutland, Lisbon, Lawndale, Ashby, Hoffman, Wahpeton, Barrett, and Breckenridge 844 AM CDT Tue May 21 2024 ...WIND ADVISORY NOW IN EFFECT FROM NOON TODAY TO 1 AM CDT WEDNESDAY... * WHAT...North winds 25 to 35 mph with gusts up to 50 mph expected. * WHERE...In Minnesota, Clay, Grant, West Otter Tail, and Wilkin Counties. In North Dakota, Cass, Ransom, Richland, and Sargent Counties. * WHEN...From noon today to 1 AM CDT Wednesday. * IMPACTS...Gusty winds will blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. && $$ TT
864 WWUS73 KFGF 220239 NPWFGF URGENT - WEATHER MESSAGE National Weather Service Grand Forks ND 939 PM CDT Tue May 21 2024 MNZ002-003-022-023-027>032-040-NDZ039-049-052-053-220345- /O.CAN.KFGF.WI.Y.0012.000000T0000Z-240522T0600Z/ Norman-Clay-Mahnomen-South Clearwater-West Becker-East Becker- Wilkin-West Otter Tail-East Otter Tail-Wadena-Grant-Cass-Ransom- Sargent-Richland- Including the cities of Fargo, Shoreham, Milnor, Ada, McLeod, Rutland, Ebro, Roy Lake, Waubun, Syre, Naytahwaush, Erdahl, Herman, Alida, Halstad, Henning, Faith, Perham, Hadler, Gwinner, Battle Lake, Lower Rice Lake, Elbow Lake, Fergus Falls, Wadena, Lawndale, Forman, Breckenridge, Menahga, Enderlin, New York Mills, Wolf Lake, Flaming, Wahpeton, Long Lost Lake, Mahnomen, Upper Rice Lake, Barrett, Moorhead, Detroit Lakes, Twin Valley, Staples Airport, Lisbon, Parkers Prairie, Hoffman, Lake Itasca, and Ashby 939 PM CDT Tue May 21 2024 ...WIND ADVISORY IS CANCELLED... The highest winds have diminished this evening. Isolated wind gusts to near 30 mph remain possible for the next couple of hours. $$ MNZ006-009-015>017-024-220345- /O.CAN.KFGF.WI.Y.0012.000000T0000Z-240522T1200Z/ Lake Of The Woods-North Beltrami-East Polk-North Clearwater-South Beltrami-Hubbard- Including the cities of Red Lake, McIntosh, Bagley, Erskine, Bemidji, Lavinia, Clearbrook, Nary, Fertile, Ponemah, Emmaville, Rosby, Fosston, Park Rapids, Redby, Hubbard, and Baudette 939 PM CDT Tue May 21 2024 ...WIND ADVISORY IS CANCELLED... The highest winds have diminished this evening. Isolated wind gusts to near 30 mph remain possible for the next couple of hours. $$ TL
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before this wind advisory went out at May 20, 11:36 PM CDT, 3 hours 19 minutes earlier. Its key messages:
- Potential heavy rainfall may lead to overland flooding Tuesday into Wednesday for the Southern Red River Valley into Minnesota.
- If heavy rainfall does happen then River flooding could start as early as Thursday for some areas along the southern Red River.
- Chance for strong to severe thunderstorms Thursday.
Area forecast discussion, May 20, 11:36 PM CDT, 3 hours 19 minutes before
Area Forecast Discussion National Weather Service Grand Forks ND 1136 PM CDT Mon May 20 2024 .KEY MESSAGES... - Potential heavy rainfall may lead to overland flooding Tuesday into Wednesday for the Southern Red River Valley into Minnesota. - If heavy rainfall does happen then River flooding could start as early as Thursday for some areas along the southern Red River. - Chance for strong to severe thunderstorms Thursday. && .DISCUSSION... Issued at 329 PM CDT Mon May 20 2024 Tonight will be the calm ahead of the storm Tuesday afternoon into the evening. There will be a bowling ball of a low pressure system coming up from the southwest and eventually merging with another system moving east through the Canadian Providences. Winds may be gusty and potential reach Advisory levels in southeast ND however there is some uncertainty as to whether or not those winds will reach the surface due to mixing potential or even if the rainfall will be strong enough to drag the wind down to the surface as well. The clusters are currently split on how these storm tracks will impact our area. A more northwestern track through our forecast area will bring higher rain accumulations into the valley and into the devils lake basin. Looking at cluster consensus there is more confidence for West-central Minnesota to receive the higher rain totals for our area. Potential Riverine Flooding Later This Week into Next Week: Heavy rainfall from strong low pressure system moving into the Upper Midwest remains possible over southern and eastern portions of the Red River Basin Tuesday. This brings a chance to push river levels into flood stage as early as mid week or as late as early next week, particularly within the southern Red River Basin. While there is still some uncertainty in where excessive rain falls within our area, there is a scenario where 1-3 inches with locally higher amounts falls over the far southern Red River Valley and west- central into northwest Minnesota. There are additional chances for rainfall later this week, however details are too uncertain to comment on their amounts and locations. Given soils that are near to completely saturated in these areas, much of this rainfall would runoff into river systems. Additionally, river levels are slightly elevated from recent bouts of rainfall over the last month. The chance for reaching flood categories in the southern Red River Basin through early next week is as follows: Minor Flooding: 20-40% Moderate Flooding: 10-30% Major Flooding: Less than 10% For the Red River at Fargo (FGON8) specifically, one can add 10-30% to Minor and Moderate values, with chance for Major around 10%. Low probability severe potential Thursday (less than 5%): Most ensembles favor a period of shortwave ridging in the wake of the departing mid/upper low before the next organized wave arrives Thursday night. There is a signal along the western axis of this ridging for SW return flow ahead of the next wave. This may result in increasing BL Tds and steepening mid level lapse rates. Deterministic GFS (Day 4) shows MLCAPE in the 1000-1700 J/KG range across our south and west during peak heating Thursday afternoon. At this range there isn't a strong signal in SB/MU CAPE from ensembles during the same period (7% prob for 1000 J/KG SB CAPE near SD/ND state line). Veered hodographs and effective shear in excess of 40kt as shown would support of organized convection/supercells "if" that pattern sets up and there is forcing available to initiate convection/overcome capping. There is no signal in ensemble based machine learning, analogues, and NBM CWASP. The lack of ensemble support lowers confidence enough to hold off on messaging a severe threat, but it is still worth monitoring. && .AVIATION /06Z TAFS THROUGH 06Z WEDNESDAY/... Issued at 1136 PM CDT Mon May 20 2024 VFR conditions prevail tonight with slowly increasing cloud cover through the remainder of the overnight period. Heading into Tuesday morning, MVFR CIGs prevail at all sites other than KDVL. Our next system is set to impact the area starting Tuesday late morning, then persist through at least late Wednesday. Pressure gradients increase Tuesday afternoon, which could bring gusts upwards of 25-30 knots. The best chances for higher gusts will be at KFAR, with lower probabilities elsewhere. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...None. MN...None. && DISCUSSION...CJ/MM AVIATION...Lynch
Hazardous weather outlook, May 20, 3:48 PM CDT, 11 hours 7 minutes before
Hazardous Weather Outlook National Weather Service Grand Forks ND 348 PM CDT Mon May 20 2024 MNZ003-006-009-016-017-022>024-027>032-040-NDZ038-039-049-052-053- 212100- Clay-Lake Of The Woods-North Beltrami-North Clearwater- South Beltrami-Mahnomen-South Clearwater-Hubbard-West Becker- East Becker-Wilkin-West Otter Tail-East Otter Tail-Wadena-Grant- Barnes-Cass-Ransom-Sargent-Richland- 348 PM CDT Mon May 20 2024 This hazardous weather outlook is for portions of eastern North Dakota, west central and northwest Minnesota. .DAY ONE...This Afternoon and Tonight The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Potential heavy rainfall could lead to over land and river flooding with our current saturated soils Tuesday and Wednesday. Strong to severe thunderstorms possible Thursday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. MNZ001-002-004-005-007-008-013>015-NDZ006>008-014>016-024-026>030- 054-212100- West Polk-Norman-Kittson-Roseau-West Marshall-East Marshall- Pennington-Red Lake-East Polk-Towner-Cavalier-Pembina-Benson- Ramsey-Eastern Walsh-Eddy-Nelson-Grand Forks-Griggs-Steele-Traill- Western Walsh- 348 PM CDT Mon May 20 2024 This hazardous weather outlook is for portions of eastern North Dakota and northwest Minnesota. .DAY ONE...This Afternoon and Tonight The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated.
The office that day
Everything else NWS Grand Forks, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 21, 9:57 AM CDT | River Flood Watch | FGF | Clay | 30 hr |
| May 21, 9:57 AM CDT | River Flood Watch | FGF | Wilkin | 23 hr |
| May 21, 9:57 AM CDT | River Flood Watch | FGF | Clay | 21 days |
| May 21, 11:13 AM CDT | River Flood Warning | FGF | Clay | 20 days |
| May 21, 9:57 AM CDT | River Flood Watch | FGF | Richland | 30 hr |
Nearby
Wind Advisories in Minnesota, 2024Wind Advisories in North Dakota, 2024Every wind advisory in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.